Desensitization Protocols May Allow Reintroduction of Chemotherapeutic Agents After Hypersensitivity Reactions


Get Permission

Hypersensitivity reactions to chemotherapeutic agents used to treat ovarian cancer are “increasingly common and can greatly limit their use,” according to an article published in the Journal of the National Comprehensive Cancer Network. “Drug desensitization has emerged as a safe and effective way of reintroducing a chemotherapeutic agent or monoclonal antibody responsible for [a hypersensitivity reaction] in a patient who is expected to benefit from its continued use and for whom alternatives are considered less effective and/or more toxic,” reported Matthieu Picard, MD, and colleagues from Brigham and Women’s Hospital, Harvard Medical School, and Dana-Farber Cancer Institute in Boston.

“[Hypersensitivity reactions] to chemotherapy are unpredictable, can occur suddenly, and may deteriorate quickly,” the researchers stated. “[Hypersensitivity reactions] may manifest with a variety of symptoms and may vary in severity from isolated flushing to anaphylaxis. In any case, the drug infusion should be immediately stopped.” Further management of hypersensitivity reactions depends on the drug and the severity of the initial reaction “in accordance with the [National Comprehensive Cancer Network] Clinical Practice Guidelines in Oncology for Ovarian Cancer,” the authors advised.

The most common type of hypersensitivity reactions are type I reactions, also referred to as allergic or infusion reactions, and the article focuses mainly on type I–compatible hypersensitivity reactions to taxanes and platinum drugs, which the researchers noted are key to improving survival in patients with newly diagnosed ovarian cancer and recurrent disease that remains sensitive to platinum.

Management options range from drug reintroduction to discontinuation. “Several tools can assist the clinician in this difficult decision-making process,” the researchers noted. “For instance, an elevated serum tryptase level following an acute reaction can confirm mast cell involvement in the [hypersensitivity reaction], emphasizing the need for prudence if reintroduction is attempted. And in evaluating a patient after [a hypersensitivity reaction], skin testing can accurately identify patients with an allergy to platinum drugs, in whom reintroduction should only be considered through a desensitization protocol.” The authors added that skin testing to other drugs, including taxanes, may also prove useful in the future.

“Recently, the development of desensitization protocols with remarkable safety records has allowed patients with ovarian cancer who experienced mast cell–mediated chemotherapy [hypersensitivity reactions] of any severity to be re-treated with these life-saving molecules. Experience with these protocols is increasing rapidly, because their usefulness in the management of chemotherapy [hypersensitivity reactions] is being increasingly recognized. Efforts are now needed to increase awareness about desensitization procedures so that more patients may benefit. This is a challenge that will require the close collaboration of patients, nurses, oncologists, and allergists,” the investigators concluded. ■

Picard M, et al: J Natl Compr Canc Netw 12:389-402, 2014.



Advertisement

Advertisement



Advertisement